Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 73, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 27, 2018, 5:49 PM CDT for Ballard County, McCracken County, Kentucky; Massac County, Pulaski County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2018, 5:49 PM CDT (22:49 UTC)
- Expired
- May 27, 2018, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Massac County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 13 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:45 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 27, 3:45 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Paducah KY 345 PM CDT Sun May 27 2018 .SHORT TERM...(Tonight through Monday) Issued at 345 PM CDT Sun May 27 2018 Two primary areas of convection are for the most part behaving themselves this afternoon. The strongest convection has been across southern Illinois, where a large outflow boundary has cooled things down east of the I-57. New cell growth is to the southwest into very light low-level flow. Other cells farther southwest near the MS River have really struggled to sustain themselves. LAPS soundings this morning really brought low-level moisture into question. Perhaps just enough to reach the LFC, but not enough to really sustain a decent updraft. This activity should dissipate with loss of heating. The activity over the far southeast portions of the area has not been as intense, but has steadily increased through the afternoon. This activity should also tend to dissipate by early evening, as the meager available instability is consumed. The main concerns continue to be locally heavy rainfall and lightning. Tonight should be dry, and there will be at least some light fog potential over much of the region. In areas that receive a decent downpour this afternoon, some thicker fog will be possible. For now will just have patchy fog throughout the area near sunrise. Mid-level clouds will be on the increase from southeast to northwest from late tonight through Monday. This will hold temperatures down a bit in the southeast. The models still try to generate convection mainly over west Kentucky Monday, mainly in the afternoon, but it could get started in the late morning. Will keep PoPs at chance levels for now, due to concerns about cloud cover, but coverage may ultimately be more worthy of likely or better PoPs. Outside of west Kentucky, temperatures may climb into the lower 90s again. .LONG TERM...(Monday Night through Sunday) Issued at 345 PM CDT Sun May 27 2018 The ECENES/GEFS means were in good agreement through the extended forecast period. Some differences existed in the deterministic solutions with the path of Alberto, however. By Tue, coverage of showers and tstms will begin to increase in the PAH forecast area, especially east of the MS River, as a decaying tropical cyclone Alberto approaches from the south. It appears the peak QPF will probably be Tue night with the feature in our immediate vicinity, even though the 12Z ECMWF had it accelerating a bit quicker as it begins to get absorbed into the active northern stream flow aloft. The ECMWF solution also depicted the center of circulation a bit farther to the east than the GFS/CMC. For this forecast, we went with a 50/50% combination of the initialization blend QPF and WPC's QPF, the latter of which apparently includes the possibility of a band of enhanced QPF late Tue night/early Wed morning, mainly over southeastern IL. Through Wed afternoon, this yielded an estimated QPF range of 3/4 inch near the MS River, to nearly 2 inches in parts of southeastern IL and the southern Pennyrile region of KY. WPC has western KY, southwestern IN, and adjacent southeastern IL outlooked in a slight risk of excessive rainfall. Coverage of tstms associated directly with the cyclone should not be all that great, due to its (decaying) warm core characteristics. However, coverage of tstms is expected to rebound late Wed as the circulation accelerates toward the Great Lakes region. The airmass in the wake of the system should remain quite tepid and unstable under west-southwesterly low level flow, in fact, we may have surface dewpoints in the middle 70s before a more pleasant airmass is advected in behind a mid level trof axis and surface dry front Fri/Fri night. Thus, scattered to isolated showers and tstms will remain possible until then. Nest weekend looks mostly dry and warm with deep northerly flow in place and a ridge aloft over the southern Plains beginning to expand eastward. Heat indices of 100 are possible in the southern half of the region Thu and Fri. && .AVIATION... Issued at 1222 PM CDT Sun May 27 2018 Isolated TSRA is most likely to impact KCGI this afternoon, but the chance even there is too low to mention at this time. The storms will be outflow dominated, so an outflow boundary could kick winds up at any site this afternoon. Otherwise, winds will be light and variable through tonight. Fog will be a concern again tonight. Basically played a repeat of last night, only mentioning MVFR fog at KCGI. If a site gets wet later this afternoon, fog would be more likely there. Mid and high clouds will spread northwest over the region Monday morning, and some isolated to scattered convection could develop, mainly over west Kentucky by late morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...DB AVIATION...DRS
Hazardous weather outlook, May 27, 5:33 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 533 PM CDT Sun May 27 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-282245- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 533 PM CDT Sun May 27 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Isolated thunderstorms will slowly diminish this evening. However, a few storms early this evening could contain hail and strong gusty winds. Very heavy rain and lightning will accompany some of the stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday A chance of thunderstorms is forecast each day from Monday through Friday. Heavy rainfall is expected as Tropical Storm Alberto moves north through the area Tuesday into Wednesday. The heaviest rains will be over the eastern half of the area. Otherwise, locally heavy rainfall and lightning will be the primary concerns with thunderstorms through the week. Afternoon heat index values will climb into the triple digits over much of the region Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MY/DRS
In the hours before
Local storm report, May 27, 3:41 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN 3 NE BELLE PRAIRIE CITY 38.25N 88.51W
05/27/2018 M2.09 INCH WAYNE IL TRAINED SPOTTER
HEAVY RAINFALL ACCUMULATION.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:36 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 39 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.